Wyoming, 2020High Wind in Wyoming, January 8 to 9, 2020
January 8 to 9, 2020 · NWS CYS · 2 events in 2 counties and zones
Minor high wind event was measured by various sensors along Interstate 80 in portions of the wind prone areas of southeast Wyoming. Max wind gusts of 60 mph were measured across the South Laramie Range while a Wyoming Department of Transportation sensor at Arlington measured sustained winds over 40 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Minor high wind event was measured by various sensors along Interstate 80 in portions of the wind prone areas of southeast Wyoming. Max wind gusts of 60 mph were measured across the South Laramie Range while a Wyoming Department of Transportation sensor at Arlington measured sustained winds over 40 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 8, 3:57 AM MST, 4 hours 3 minutes earlier.
Area forecast discussion, Jan 8, 3:57 AM MST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
357 AM MST Wed Jan 8 2020
.SHORT TERM...(Today and tonight)
Issued at 304 AM MST Wed Jan 8 2020
Morning observations from around the area show that the strong
winds that have plagued the area over much of the day yesterday
have subsided temporarily. The wind prone gap areas have continued
to gust into the 30s and 40s but otherwise conditions have calmed
as area gradients have weakened enough. This will not be long
lived however, as WV imagery shows a shortwave trough developing
to the west. Jet energy and surface cyclogenesis, associated with
this trough, will tighten pressure gradients once again this
afternoon and evening. A few questions linger about how widespread
this event is expected to be. Have opted to cancel and upgrade
the High Wind Watch across the gap areas and cover the foothills
and adjacent plains with an SPS as wind gusts may be slightly
weaker there.
Temperatures today should be significantly warmer than the past
few days, as mid level Warm advection and downslope warming bump
highs into the 50s. Winds should remain gusty through Thursday
morning behind a fast moving Pacific front. Winds will die
quickly mid morning Thursday and temperatures will begin to cool
in response to cold advection and the lack of compressional
warming.
Some precipitation will be possible with the shortwave trough
through the next 24 hours. The mountains should see several
inches of snow through Thursday morning thanks to banded showers
along the Pacific front. It is not out of the question a few snow
showers make it east of the laramie range, but confidence is low.
.LONG TERM...(Thursday evening through Tuesday)
Issued at 304 AM MST Wed Jan 8 2020
A more substantial trough will begin develop late Thursday and
early Friday as jet energy from the Pacific northwest swings down
to the south and east. A brief period of high winds will be
possible Friday afternoon but the fast moving nature of the wave
should keep that threat minimal. The upper flow will split with a
southern stream shortwave becoming dominate by Friday afternoon.
This will bring an area of diffuse low pressure across the front
range along with the chance for some widespread but light
precipitation. Northerly winds behind the low and front will drive
orographic snow showers overnight through Saturday morning.
Accumulations should be light but this system will usher in a much
colder airmass through next week. Daytime highs will plummet well
below normal by Monday and continuing through the extended.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 354 AM MST Wed Jan 8 2020
Locally dense fog occurring at KCDR this morning is expected to
break up shortly after sunrise as winds turn more southwesterly.
VFR conditions elsewhere across southeast Wyoming and Nebraska
Panhandle. Gusty winds at KCYS...KLAR and KRWL through the next 24
hours.
&&
.FIRE WEATHER...
Issued at 304 AM MST Wed Jan 8 2020
Cool temperatures and the chance for precipitation will mean
little substantial fire weather threat over the next
few days.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 AM MST Thursday for WYZ106-110.
NE...None.
&&
SHORT TERM...AL
LONG TERM...AL
AVIATION...GCC
FIRE WEATHER...AL
Hazardous weather outlook, Jan 8, 4:13 AM MST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
413 AM MST Wed Jan 8 2020
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111-113-
115>119-091115-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
413 AM MST Wed Jan 8 2020
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Gusty winds are expected this afternoon and evening but widespread
hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
WYZ106-110-091115-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
413 AM MST Wed Jan 8 2020
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
HIGH WIND WARNING UNTIL 5 AM MST THURSDAY
Gusty winds are likely with strong crosswinds along Interstates
25 and 80 this afternoon and evening. Use caution if you are
traveling.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
WYZ112-114-091115-
Sierra Madre Range-Snowy Range-
413 AM MST Wed Jan 8 2020
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Mountain snow will be possible through Today and tomorrow.
Accumulations of 4 to 8 inches about 8,000 feet will be possible.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jan 8, 2:41 AM MST, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
241 AM MST Wed Jan 8 2020
NEZ020-054-WYZ107-108-116>119-090800-
Banner-Kimball-East Platte County-Goshen County-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
Including the cities of Harrisburg, Kimball, Wheatland, Guernsey,
Torrington, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal,
Horse Creek, Cheyenne, and Pine Bluffs
241 AM MST Wed Jan 8 2020
STRONG AND GUSTY WINDS TO 55 MPH POSSIBLE THIS AFTERNOON AND
EVENING...
The high Wind Watch that was in effect for portions of eastern
Wyoming has been cancelled. Strong wind gusts will still be
possible this afternoon and evening ahead of a strong cold front
and Pacific storm system. West winds of 25 to 35 mph with gusts
to 55 mph will be possible across portions of eastern Wyoming and
western Nebraska. Winds will increase late this morning, peak
this afternoon and evening, before relaxing late this evening and
early Thursday morning. Use caution if you are driving as strong
crosswinds may develop on north south routes. Secure loose outdoor
items as they may be blown about. For additional info please see
the latest High Wind Warning.
Lyons
High Wind, North Snowy Range Foothills
- When
- January 8, 8:00 AM MST to January 9, 5:00 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Sustained wind speeds at Arlington WYDOT site averaged 40 mph from 8/2316 through 9/0044. Peak wind gusts of 56 mph at 9/0032. GCC.
High Wind, South Laramie Range
- When
- January 9, 2:45 AM MST to 6:30 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 80 at Lone Tree and the Union Pacific Railroad sensor UP203 at Buford both measured the reported wind gust speed.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New York, January 8, 2020$200,000 · 4 events
- Strong Wind in Connecticut, January 8, 2020$50,000 · 1 event
- Strong Wind in New Jersey, January 8, 2020$50,000 · 1 event
- High Wind and Strong Wind in Massachusetts, January 8, 2020$9,000 · 50 kt wind · 12 events
- High Wind in Virginia, January 8, 202054 kt wind · 2 events
- Winter Storm in Wyoming, January 8 to 9, 20202 events
- Lake-Effect Snow in New York, January 8, 20201 event
- Wildfire in Oklahoma, January 8, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865113, 867853.